Carbamazepine and Fluoxetine following a TBI - Headway

Headway

8,255 members10,669 posts

Carbamazepine and Fluoxetine following a TBI

claretand
claretand

Hi Everyone,

Looking for advise/help. My wife is currently prescribed Carbamazepine and Fluoxetine following a tbi in December. She was finally discharged home almost a month ago following 5 months in rehab. She has now been taking both for 6 months, her discharge paperwork gives no indication on how long she needs to take them for. I have spoken to the GP and all he said was that that he wasn't a brain specialist. She is suffering extreme fatigue, tiredness and is excessively paranoid. I'm aware that some of these symptoms are due tbi but feel that the tablets may be contributing to the symptoms. Any advice gratefully received.

16 Replies

Hello my lovely,

I have had a nasty Tbi but I'm also a nurse. I know quite a bit about these tablets. So both can be used as an anti depressant / mood stabiliser, also I have Bipolar and these have been given to me at one point or another. Carbamazepine is preliminary used as an anti convulsant but is very effective as a mood stabiliser. It is also known as Tegratol. Fluoxatine is basically a form of Prozac and is extremely effective as a anti depressant. I must admit when I was taking these I never experienced the effects that your wife is experiencing but that is not to say that they are not effecting your wife in this way. They never worked or had any effect on me unfortunately. All medications can affect individuals differently as not one person has the same body or brain. If your wife began to experience the paranoia before leaving hospital, this could be a reason for prescribing them. Although all anti depressants can have negative effects, Patients are usually warned that they may cause paranoia or thoughts of self harm.

I really hope this helps a bit but I would research the medications just to put your mind to rest.

I wish you peace, happiness, good health and lots of good luck,

Vikki

claretand
claretand in reply to Danger19

Hi Vikki,

I've researched both, I was told by the consultants that the Fluoxetine was proven to help survivors of a TBI and the Carbamazepine was used to stop any seizures. Both were given to her as soon as she removed the trackeotomy. Her paronia grew more evident the longer she was in rehab and certainly increased post PTA. There are many possible side effects with both meds but I can't find anything giving any duration post TBI.

Danger19
Danger19 in reply to claretand

Leave it with me my love, I have a lovely friend who has been a senior Neurologist for over ten years. I will see what he knows about this and get back to you. Just give me a couple of days, but I will definitely come back to you.

Take care,

Vikki

claretand
claretand in reply to Danger19

Thanks for your help. If he needs any background, my wife had a acute subdural haematoma, multifocal subarachnoid haemorrhage, double skull fracture, all compounded after emergency surgery due to a severe lung infection and sepsis. She was in a coma for just over a month, step down for 2 weeks and then rehab for almost 4 and a half months. She had a craniotomy when she had the injury and has since had a cranioplasty. She constantly feels dizzy which I know can be a side effect of the drugs.

Danger19
Danger19 in reply to claretand

Thanks for all the information, I have made a note of everything. I am seeing my friend on Friday so I will find out what I can. We're typical medical provisionals anyway, all we talk about is medical matters. I will come back to you my friend.

I'm assuming it was your wife's consultant who prescribed these meds, so maybe you'd be best phoning his/her secretary who can either relay the message or get you a telephone appointment with the consultant.

You can get the secretary's number from the hospital switchboard.

Fatigue is the commonest after-effect of brain injury but the paranoia not so, and I suspect the Fluoxetine as the cause. I struggled with adverse effects for 12 months whilst trialing various SSRIs but finally hit upon the one which suits me well and which I've taken now for 30 years.

It wouldn't harm your wife to halve the dose of the antidepressant to see whether it reduces her paranoia but stopping suddenly can cause further unpleasant symptoms. I hope you can resolve this problem ; the last thing your lady needs is an extra troublesome symptom on top of her brain injury after effects. Good luck & best wishes to you both, Cat x

claretand
claretand in reply to cat3

Thanks, I have already spoken to the consultant and he advises that her meds will be reviewed every 3 months, this is despite me telling him what she suffering. She is also dizzy most of the time and I know this can also be a side effect, she has lost partial hearing since surgery, I been told numerous things, low blood pressure, damage to inner ear following surgery and most recently ear wax. We have an appointment with the neurosurgeon in the forthcoming weeks so hopefully we can resolve the issues.

cat3
cat3 in reply to claretand

Good to know your wife is due to see the neurosurgeon. Take a list of all issues with you and ask for referrals to all/any appropriate departments. And does your wife has regular blood pressure monitoring ?

claretand
claretand in reply to cat3

I do it daily, as your aware its difficult to determine if the symptoms are as a result of the injury or a side effect of the meds. It was a devastating injury, acute subdural haematoma, multifocal subarachnoid haemorrhage, double skull fracture, all compounded after emergency surgery due to a severe lung infection and sepsis.

cat3
cat3 in reply to claretand

Poor lady. I do know what awful symptoms low or high blood pressure can cause and, as you'd mentioned low blood pressure, I wondered whether your wife's blood pressure was stable or managed with medication.

So it's good to know it's monitored daily. And I hope the upcoming appointment will lead to eventual answers to the unanswered questions and some helpful treatment options. x

Hi Claret sorry to hear about wife, I had Epilepsy since 14 and then being an old dear thought they are slowing down. Wham along comes my TBI /SAH . If I was you I'd call the hospital and explain situation and they might wean her off her pills slowly as you cannot just stop taking them. Guess you know all this but you have to be adamant and tell them she is not the same person on the pills . My Docs have been so helpful and some try to change my pills. With adverse effects burning in my tum etc = too strong for me ..So speak up for wife and do not let them give her pills that do not agree with her. Tell them she isn't the same person on these pills. You know your wife so be strong and be there for her xxxx Good luck as their must be a kinder pill out there.

Thanks for the advise, it seems to be one battle after another.

claretand the important thing is that for the carbamazapine to be effective as a mood stabilizer that your wife is chopping and changing from carbamazapine to tegratol and back again for them to work.

although the active ingredient in both is carbamazapine the other ingredients may be different, which will upset the balance and make your wife unstable.

claretand
claretand in reply to steve55

Hi Steve, I haven't been made aware of that. Her mood is fine and has been stable over the last 6 months. She says she feels worse after taking the tablets, it's difficult trying to find a solution.

steve55
steve55 in reply to claretand

it could be the fluoxetine ( the anti depressant ). either she doesnt need it, or its the wrong one for her.

if shes paranoid these cant be the only meds shes on?

fatigue is natural after a tbi, your best bet would be to find your nearest monthly headway group where you can talk to people who know what you are going through and meet people like yourself who put up with us.

The only meds she has is fluoxetine, carbamazepine and sodium docusate. Her carbamazepine says tegretol and the box and then carbamazepine and it. We have a local headway group but she wont venture out at the moment.

You may also like...